Arizona, 2011

Flash Flooding and Damaging Wind in Arizona, August 17, 2011

August 17, 2011 · NWS TWC · 4 events in 2 counties and zones

Abundant moisture, favorable flow, and an outflow boundary from storms over Sonora, Mexico resulted in scattered showers and thunderstorms. Some of the storms produced heavy rainfall and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture, favorable flow, and an outflow boundary from storms over Sonora, Mexico resulted in scattered showers and thunderstorms. Some of the storms produced heavy rainfall and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 17, 2:10 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED AUG 17 2011

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL RESULT IN
SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS. THEREAFTER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR STARTING THURSDAY AND CONTINUE INTO EARLY NEXT WEEK ALONG
WITH SEASONABLE DAYTIME TEMPERATURES.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES
GENERALLY EAST OF A SAN CARLOS RESERVOIR-VAIL-NOGALES LINE AT 2105Z.
CELLS WERE MOVING MAINLY TOWARD TO THE NW AT 5-10 KTS. THE REST OF
SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SPECIAL 17/18Z KTWC
SOUNDING DEPICTED SOME DRYING IN THE SURFACE-700 MB LAYER VERSUS THE
17/12Z KTWC SOUNDING. STILL FAIRLY UNSTABLE ENVIRONMENT WITH LIFTED
INDEX OF MINUS 4 AND MODIFIED SBCAPE WITH TEMP OF 102 F AND DEWPOINT
OF 58 F YIELDED AROUND 830 J/KG. BASED ON THE 18Z KTWC SOUNDING...
STORM MOVEMENT THIS AFTERNOON SHOULD BE MOSTLY TOWARD THE NW.

BASED ON RADAR TRENDS AS WELL AS PRIMARILY THE UNIV OF AZ 17/12Z GFS
WRF AND THE RUC13 SOLUTIONS...HAVE INCREASED POPS FOR THE REST OF
THIS AFTERNOON AND EARLY THIS EVENING. THUS WILL HAVE 50-70 PERCENT
CHANCE OF SHOWERS/TSTMS THRU 8 PM MST FROM TUCSON EWD/SWD. MARKEDLY
LESS CHANCE OF SHOWERS/TSTMS W-NW OF TUCSON ACROSS WRN/CENTRAL PIMA
COUNTY AND SOUTH-CENTRAL PINAL COUNTY. THE MAIN THREATS THRU EARLY
EVENING WILL BE LOCALLY HEAVY RAINFALL DUE TO ADEQUATE MOISTURE AND
POTENTIAL TRAINING OF CELLS. ALSO...WIND GUSTS IN EXCESS OF 50 MPH
MAY OCCUR. HAVE OPTED FOR AREAS OF BLOWING DUST ESSENTIALLY ALONG
INTERSTATE 10 FROM JUST NW OF TUCSON NWWD INTO PINAL COUNTY IN THE
GRIDDED DATA WEATHER FIELDS. CONVECTIVE ACTIVITY EXPECTED TO
DECREASE IN COVERAGE AFTER MIDNIGHT...ALTHOUGH WILL CONTINUE WITH A
SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS.

THUR-FRI...TRENDED POPS UPWARD WITH EXPECTATION THAT CONVECTIVE
ACTIVITY WILL BE SIMILAR TO THIS AFTERNOON AND THIS EVENING. THUS
WILL HAVE SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD DURING THE
AFTERNOON/EVENING HOURS...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
ACROSS WRN/CENTRAL PIMA COUNTY AND SOUTH-CENTRAL PINAL COUNTY. WILL
CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS AFTER
MIDNIGHT/EARLY MORNING HOURS.

SAT-WED...HIGH PRESSURE ALOFT PROGGED VIA THE 17/12Z GFS/ECMWF TO BE
CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH TO
APPROACH THE CALIFORNIA COAST THIS WEEKEND. AMPLE MOISTURE BETWEEN
THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG THE WEST
COAST WILL JUSTIFY ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY DURING
THE AFTERNOON AND EVENING HOURS. DAYTIME TEMPS TO AVERAGE ABOUT 2-3
DEGS F OR SO ABOVE NORMAL.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN PRECIP DECREASING
IN COVERAGE 06Z-12Z THURSDAY. THE BULK OF TSRA/SHRA IS EXPECTED TO
OCCUR FROM KTUS EASTWARD WITH LESSER COVERAGE OF TSRA/SHRA WEST OF
KTUS. ISOLD-SCT TSRA/SHRA TO OCCUR 18Z-23Z THURSDAY. MVFR CIGS/VSBYS
AND WIND GUSTS TO 45 KTS WITH STRONGER TSRA. OTHERWISE...FEW-BKN
CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN
10 KTS THRU THURSDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO
EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 8:10 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST WED AUG 17 2011

AZZ503-504-506>515-180600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-180600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
810 AM MST WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS
WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY THROUGH TUESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 17, 12:11 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            POWER POLES BLOWN DOWN ON INA ROAD BETWEEN THORNYDALE
            ROAD AND INTERSTATE 10.

0415 PM     TSTM WND DMG     2 S DOVE MOUNTAIN       32.43N 111.08W
08/16/2011                   PIMA               AZ   NWS EMPLOYEE

            PALO VERDE TREES DOWNED.

0420 PM     TSTM WND DMG     5 SE MARANA             32.36N 111.11W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            MESQUITE TREE DOWN AT SILVERBELL RD AND CONTINENTAL
            RESERVE LOOP WITH SEVERAL ADDITIONAL TREES DOWN IN
            CONTINENTAL RESERVE AREA.

0420 PM     HEAVY RAIN       1 SE DOVE MOUNTAIN      32.45N 111.07W
08/16/2011  M1.05 INCH       PIMA               AZ   PUBLIC

0420 PM     HEAVY RAIN       2 SE DOVE MOUNTAIN      32.44N 111.07W
08/16/2011  M1.52 INCH       PIMA               AZ   PUBLIC

0420 PM     HEAVY RAIN       7 SW ORO VALLEY         32.36N 111.06W
08/16/2011  M1.00 INCH       PIMA               AZ   PUBLIC

0420 PM     HEAVY RAIN       1 SE DOVE MOUNTAIN      32.45N 111.07W
08/16/2011  M1.05 INCH       PIMA               AZ   PUBLIC

0420 PM     HEAVY RAIN       6 SE MARANA             32.35N 111.09W
08/16/2011  M1.18 INCH       PIMA               AZ   PUBLIC

0420 PM     HEAVY RAIN       6 SE MARANA             32.35N 111.10W
08/16/2011  M1.65 INCH       PIMA               AZ   PUBLIC

0420 PM     TSTM WND DMG     6 SE MARANA             32.35N 111.10W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWNED PARTIALLY ON RESIDENCE.

0420 PM     TSTM WND DMG     7 ESE MARANA            32.36N 111.07W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            TREES DOWN IN THE SUNSET POINT NEIGHBORHOOD NEAR CORTARO
            FARMS RD AND STAR GRASS DR.

0420 PM     TSTM WND DMG     6 SE MARANA             32.36N 111.09W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            FRAMED BUILDING BEING CONSTRUCTED COLLAPSED.

0425 PM     TSTM WND DMG     6 ESE MARANA            32.37N 111.08W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE UPROOTED NEAR EAGLESTONE LOOP.

0425 PM     TSTM WND DMG     8 SW ORO VALLEY         32.35N 111.06W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            PALO VERDE TREE DOWNED ONTO PORCH.

0425 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.06W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            FENCE BLOWN DOWN ONTO CAR.

0425 PM     TSTM WND GST     7 S DOVE MOUNTAIN       32.37N 111.07W
08/16/2011  E58.00 MPH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER WAS AT CORTARO AND INTERSTATE 10.

0425 PM     TSTM WND DMG     7 SW ORO VALLEY         32.34N 111.05W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWN BLOCKING PART OF ONE LANE OF THORNYDALE
            RD.

0430 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.04W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            SEVERAL TREES DOWN IN BUSINESS PARKING LOT WITH ONE TREE
            FALLING ON A PARKED CAR.

0430 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.06W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWNED ON RESIDENCE NEAR INA RD AND OLDFATHER
            RD.

0430 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.05W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            MESQUITE TREE SNAPPED IN HALF IN BUSINESS PARKING LOT
            WITH BRANCHES FALLING ON TRUCK.

0430 PM     TSTM WND DMG     7 SW ORO VALLEY         32.35N 111.04W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWNED AT BUTTERFIELD ELEMENTARY SCHOOL.

0430 PM     TSTM WND DMG     7 SW ORO VALLEY         32.34N 111.04W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWN ON MEREDITH BLVD

0430 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.06W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            LARGE TREE DOWN BLOCKING JUPITER ST.

0430 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.05W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            18 POWER POLES DOWN ALONG INA ROAD BETWEEN INTERSTATE 10
            AND SHANNON ROAD. SEVERAL POLES BLOCKED INA ROAD WITH ONE
            POLE ON A TRUCK. ADDITIONAL POLES FELL ONTO BUSINESSES
            AND SIGNS.

0435 PM     TSTM WND DMG     8 SW ORO VALLEY         32.33N 111.05W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            SEVERAL TREES DOWN NEAR THORNYDALE RD AND COSTCO DR.

0450 PM     FLASH FLOOD      TUCSON                  32.24N 110.94W
08/16/2011                   PIMA               AZ   BROADCAST MEDIA

            WATER FLOWING ACROSS HARTMANN ROAD NORTH OF CORTARO ROAD.

&&

MINNICK
Special weather statement, Aug 17, 1:17 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST WED AUG 17 2011

AZZ508-512-172100-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
117 PM MST WED AUG 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
200 PM MST...

AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF DOUGLAS...MOVING NORTHWEST AT 5
TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY LEAD TO
RUNOFF ACROSS LOW WATER CROSSINGS.

AREAS AFFECTED BY THIS STORM INCLUDE MAINLY RURAL AREAS ALONG AND
SOUTHEAST OF ROUTE 80...BUT IF THIS STORM HOLDS TOGETHER...GUSTY
OUTFLOWS COULD REACH THE DOUGLAS AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3133 10968 3162 10948 3162 10905 3133 10905
TIME...MOT...LOC 2015Z 116DEG 6KT 3140 10925

KD

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cochise

When
August 17, 3:05 PM MST to 3:30 PM MST
Where
Cochise County, 12.23 mi NW of Paradise to 10.15 mi NNW of Paradise
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
32.040, -109.383

Heavy rainfall over the Horseshoe 2 Burn area resulted in rapid runoff into washes and down roadways near the Chiricahua National Monument resulting in the closure of several park roads and trails.

Thunderstorm Wind, Pima

When
August 17, 3:13 PM MST
Where
Pima County, 19.98 mi SSW of Greaterville
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.472, -110.843

Trained spotter recorded a wind gust of 62 mph at his home near Patagonia Lake.

Flash Flood, Cochise

When
August 17, 5:25 PM MST to 6:00 PM MST
Where
Cochise County, 0.91 mi SW of Benson to 0.92 mi SSE of Benson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.960, -110.310

Heavy rainfall in the Benson area resulted in several overflowing washes and closed neighborhood streets.

Flash Flood, Cochise

When
August 17, 5:25 PM MST to 6:00 PM MST
Where
Cochise County, 5.06 mi NNW of Bisbee to 4.03 mi WNW of Lewis Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.498, -109.953

Cochise County Emergency Manager reported water across Highway 90 at several locations from Sierra Vista to Bisbee.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344695, 341735, 341733, 341734.